Morning. I have just stopped Enbrel injections and am now injecting Methotrexate which I've had to go back on due to having to have Rituximab infusion. I was meant to have the infusion last Thursday but I have postponed it. I want to have my blood test in two weeks to see if my ESR has reduced it was 42 last month. I felt much more comfortable and also could wiggle my toes which until last week I had not realised was so stiff. Long and the short of my decision to put on hold was I was hoping the low dose Methotrexate would be enough. Since Thursday I'm now thinking I was wrong to not go for my infusion. I am concerned about putting these toxic drugs in my system as I still work full time and I struggle with the condition like we all do without having to deal with the side effects of the medication as well. Does anyone else have experience of Rituximab please. I would value your feedback. Thank you in advance. Delia. X
Rituximab : Morning. I have just stopped Enbrel... - NRAS
Hi Delia - I know a couple of people who are on Rituximab without Methotrexate and it seems to work very well for them - in fact two friends tell me it has given them back their lives.
For myself I can't tolerate any DMARDs so am only on a low dose of Prednisolone presently as I haven't met the criteria for the biologics despite having high inflammatory markers. 42 would be quite low for me just now. I am stiffening up as I taper off steroids so guessing mine will be up in 60s just now.
I understand that you only want to take these kind of drugs if strictly necessary because of the risk of side effects. It's a very precarious balancing act I know - for me the rheumatologist has decided that the risks outweigh the benefits because I've had too many serious allergic reactions. But I see a new rheumy soon and maybe he will take a different approach. I hope you get some more helpful and experienced answers soon.
Thank you for your message. Whooh 60 is high. When I was diagnosed in 2010 mine was high 90's and I felt dreadful so I can image how difficult your daily life must be. I feel more relieved now knowing you know two people who have had good outcomes. I will go ahead just being a scary pants. Delia. Xx
Well I should have added that we are all different in how we cope with pain, how we show active disease and most of all how we react the drugs! So one person's life saver can be another's poison as I know only too well.
My ESR usually reflects how I feel pretty well but I'm rarely poleaxed by RA/ high ESR - more by drug reactions, fatigue, painful investigations and unrelated infections recently. Our age (I'm 52) and gender can also affect our ESR too. I know from this community that one person's reading of 20 might be the equivalent of another's 40. So really I just know my own levels and personal bests and worsts. But for some people the ESR is pretty irrelevant as a measure of their RA I believe. Good luck with Rituximab. Twitchy x
Agree with that. I've been taken off of Enbrel due to repeated UTI. Thank you I will get my next blood test done and then call my clinic to book me in again. And the fatigue appears to be the one thing we all have in common. That you for your support it's helped a lot. Xx
I take Rituximab infusions and methotrexate, which has caused repeated UTI/Cystitis. Rheumy has not stopped methotrexate as he is concerned more about return of symptoms. He put me on something to prevent a particular bacterial pneumonia. That's his main concern. He considers UTIs as more of an inconvenience than a serious medical issue.
I had Retuximab infusions last December and this worked fine for me. I can't take dimards because of having pulmonary fibrosis, so Retuximab and 5mgs Prednisolone only. May need another infusion shortly but trying to cope without even though I didn't have any bad side effects. Good luck whatever you decide. Marie
I've been on Rituximab for over 6 years, I'm 30 and work full time, this treatment has given me back my life. Each time I have a course ( every 6 months) it puts me in remission for a couple of months.
All I would say is it takes about 6 weeks to work, so even though you are feeling better now without it, don't forget that if you do start to feel sore and stiff you are going to have to wait for it to start working,
My mistake was thinking the Methotrexate was helping me on it's own only to find on the day I should have had my first infusion that I had just been having a couple if good days. Sometimes due to fatigue my brain does not engage as it should. Thank you for your response it's been very helpful. Delia. X
I've been on Rituximab for 8 years. I've had 12 cycles so far. It works for me and I don't think I get any side effects apart from initially being tired. It takes quite a while to fully kick in with me but we are all different and most centres give you a steroid drip premed before the Ritux is started to ease side effects. This tides you over for weeks if you are in a flare. You have to plan your flu jab carefully because of you have it straight after Ritux it doesn't work. I am due Ritux end of sept so will need to have my flu jab now and wait 6 weeks. My rheumy dpt is very keen I have my flu jab annually.
Thank you that is very helpful. I will take that on board before I start my infusion. Delia. X
I'm about to have the second of the second cycle of rituximab. I think its working, though not yet as well as the earlier combination of infliximab + methotrexate. But the medical staff do monitor you very carefully and wont give it to you without proper blood tests (full count + tests for liver and kidney function). I know that the side-effects are pretty scarey but they do tend to be very rare, and I prefer to take that risk rather than gradually get worse and be able to do less.
So my advice would be to proceed with care - the medics wont let you do anything else I think - and go for it.
I meant to say, let us know how you get on. I'm Having infusion no 2 on Tuesday and am hoping that my daughter hasnt given me the cold she is carrying! Fingers crossed.
Hello my own experience of rituximab makes my advice easy - do not have it, I have no improvement with my joints but serious side effects which include very high blood pressure, a mixture of the flu and feeling sea sick, can't sleep and feel low. I am currently off work. I have been on methotrexate since 2002 tried various treatments including embrel and humira anti tnf. The anti tnf was the first fast acting treatment and improved my joints and mobility however serious side effects including high blood pressure and large areas of infection under my skin meant I had to stop and try rituximab. I know I was lucky to have the support of work and excellent consultants who have tried about everything ! It's now time to change my life as it's taken too much out of me. Try and work less look after yourself and avoid nasty chemicals.
Hello thank you for your advise. I'm sorry you have had such a bad experience. As others have said we all react differently to medication and this is why I am having difficulty as I hate all these toxic drugs. But if I don't try the outcome could be worse. I am in talks at work about cutting down a lot of my problem is I push myself to hard and I now realise this has to stop. Good luck to you hope they find a way of making you feel better. Delia. X
Unfortunately with any medication there is always a chance of possible side-effects however I've taken some text from the NRAS website which hopefully will reassure you:
"Despite being a powerful medication the side-effect profile of rituximab is favourable. The main trouble to date has been infusion reactions which most commonly occur during the first infusion. Patients may experience nausea, rash, itchiness, hot flushes, and either an elevation or reduction in blood pressure. It is very unusual for patients to stop the infusion due to this side-effect and infusion reactions become much less severe following the first infusion of rituximab. Interestingly in the longer term there does not appear to be a great increase in infections or other major side-effects."
If you have any concerns about taking ritixumab, do consider speaking to your rheumatology team about it or contacting the NRAS Helpline. In case you would it helpful to speak to someone who is currently on the drug, we may be able to put you in touch with one of our trained telephone volunteers who are currently taking Rituximab and well-managed. This service is already run by our Helpline team so do give them a ring 0800 298 7650 or email firstname.lastname@example.org
Thank you very much Emmas I will ring the number you have provided. I want to have the infusion so as many people I can talk to who has had good experiences the better. Thank you so much. Delia. X
Great news that you're planning on calling the Helpline team - they are a little busy due to catching up after the long weekend but don't worry - they have an answerphone so leave a message if they're already on the phone and I know they will try and get back you as soon as they can.
Hi Delia, I am certainly no expert at all. I had my first Ritux a week ago.. I have been quite ill since then, not sure if its adverse reaction.. but I certainly dont feel up to having another in a weeks time!!! I too worry constantly (maybe even catastrophising!) about putting such toxic drugs into my system as I have always bee healthy and robust..... however, most people seem to do well on this drug so I am ever hopeful for you and for myself too. Good luck We shall think positive
Hello thank you for your response. I'm having my first infusion Thursday next week. Not pulling out this time as the Methotrexate is not working on its own. I am having small flare ups and don't feel very good. Fingers crossed it works as the fatigue is also heightened as well. Hope you feel better soon. Delia. X